FDA warns about supplemental testosterone

Written by Emily Lunardo
Published on

FDA warns about supplemental tes...

The FDA has issued warnings about testosterone supplements and related anabolic-androgenic steroids (AAS) as these are easily abused and are associated with an increased risk of heart attacks, personality changes, and infertility. The FDA has stated that labels on all prescribed testosterone products will be reviewed.

Millions of men are currently taking testosterone pills, gels, or injections as a means of boosting physical health and libido.

Anabolic steroids are often prescribed to treat low testosterone along with conditions like delayed puberty, diseases that cause muscle loss, and certain cancers and AIDS. These are synthetic versions of testosterone.
According to the FDA news release, “Testosterone and other AAS are abused by adults and adolescents, including athletes and body builders. Abuse of testosterone, usually at doses higher than those typically prescribed and usually in conjunction with other AAS, is associated with serious safety risks affecting the heart, brain, liver, mental health, and endocrine system.”

“Reported serious adverse outcomes include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity, and male infertility. Individuals abusing high doses of testosterone have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido, and insomnia,” the agency added.


Advertisement

On any matter relating to your health or well-being, please check with an appropriate health professional. No statement herein is to be construed as a diagnosis, treatment, preventative, or cure for any disease, disorder or abnormal physical state. The statements herein have not been evaluated by the Foods and Drugs Administration or Health Canada. Dr. Marchione and the doctors on the Bel Marra Health Editorial Team are compensated by Bel Marra Health for their work in creating content, consulting along with formulating and endorsing products.